Oregon, 2004

Heavy Snow in Oregon, December 6, 2004

December 6, 2004 · NWS PQR · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 6, 2:22 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Dec 6, 2:22 AM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
222 AM PST MON DEC 06 2004

.SYNOPSIS...A COLD FRONT WILL MOVE EAST ACROSS THE FORECAST AREA
EARLY TODAY...FOLLOWED BY SHOWERS THIS AFTERNOON. UNSETTLED ONSHORE
FLOW WILL BRING RAIN AT TIMES TONIGHT AND TUE. A STRONG PAC FRONT
WILL MOVE INTO THE AREA TUE NIGHT WITH STRONG WINDS POSSIBLE ALONG
THE COAST. VERY MOIST AND MILD WEATHER SYSTEMS WILL MOVE INTO THE
REGION FOR THE REMAINDER OF THE WEEK WITH HEAVY RAIN LIKELY AT TIMES.
&&

.SHORT TERM...GALES AHEAD OF THE CURRENT FRONT WILL END EARLY TODAY
AS THE SYSTEM MOVES INLAND. SHOULD GET A GOOD SHOT OF SNOW OVER THE
CASCADES BUT 850 MB FLOW APPEARS TOO SOUTHWESTERLY FOR ADVISORY
AMOUNTS.

GFS HAS COME IN LINE WITH THE ECMWF AND CANADIAN SOLUTIONS WITH THE
DEVELOPING SURFACE LOW FOR LATE TODAY...MAINTAINING A MORE SOUTHERN
TRACK ONTO THE CA/OR BORDER NEAR 00Z. WHILE THIS TIMING MAY BE A BIT
SLOW...THE SOUTHERN TRACK SHOULD MINIMIZE COASTAL WIND CONCERNS AND
WILL BE DROPPING THE WATCH FOR THE CENTRAL OREGON COAST. ALSO THE
BURST OF PRECIPITATION WITH THE SYSTEM LIKELY TO REMAIN SOUTH OF THE
DISTRICT FOR LOWER SNOWFALL POTENTIAL FOR THE CASCADES. MODELS
CONTINUE MOIST ONSHORE FLOW THROUGH TUE FOR SOME RAIN AT TIMES.

A STRONG SURGE EAST ACROSS THE PAC ASSOCIATED WITH TYPHOON REMNANTS
REACHES THE DISTRICT TUE NIGHT FOR THE INITIAL ONSLAUGHT OF HEAVY
RAIN AND RISING SNOW LEVELS. ALSO SHOULD BE A TIGHT SURFACE GRADIENT
FOR STRONG WINDS ALONG THE OREGON COAST AND WILL BE ISSUING A HIGH
WIND WATCH...HOWEVER FLOW APPEARS TOO SOUTHEASTERLY FOR HIGH WINDS
ALONG THE SOUTH WA COAST. STRONG OROGRAPHICS SETTING UP WED FOR HEAVY
MOUNTAIN PRECIPITATION. WILLIS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MIDDLE PART OF THE WEEK (WED AND THU) STILL LOOKING QUITE OMINOUS IN
REGARDS TO ABUNDANT QPF. NEARLY ALL MEDIUM RANGE MODELS ADVERTISING
STRONG WEST FLOW ALOFT INTO THE PAC NW WITH A LONG FETCH OF MOISTURE.
THE WET PERIOD STARTS 12Z WED WITH 160 KT+ JET CORE HEADING FOR THE
OREGON COAST. MODELS SHOW WARM FRONT LIFTING THROUGH THE FORECAST
AREA. PATTERN CONTINUES WED AFTERNOON AS JET CORE NEARS THE
COASTLINE. OF COURSE...MODELS LIKELY TO HAVE DIFFICULTY TIMING
INDIVIDUAL SYSTEMS DUE TO SUCH A PROGRESSIVE FLOW. BASED ON LATEST
QPF ESTIMATES A COUPLE OF CENTRAL COAST RIVERS COULD GET TO FLOOD WED
OR WED NIGHT. RIVERS AT BASE LEVELS NOW DUE TO LACK OF PRECIPITATION
SO IT IS GOING TO TAKE A GOOD DELUGE TO GET THE RIVERS GOING. THE
NEXT PROBLEM WILL BE WITH RISING SNOW LEVELS. FORTUNATELY THE SNOW
PACK IS NOT VERY EXTENSIVE (ABOUT A FOOT OR SO AT GOVT. CAMP WHICH IS
4000 FT). HOWEVER THE SYSTEM MON NIGHT AND EARLY TUE WILL ADD AN
ADDITIONAL SEVERAL INCHES. MODELS SHOW SNOW LEVELS RISING TO 5K FT IN
THE S WASHINGTON CASCADES THU MORNING TO 8K FT IN THE CENTRAL OREGON
CASCADES. SNOW LEVELS GO EVEN HIGHER THU NIGHT AND FRI. THU NIGHT AND
FRI A WAVY BAROCLINIC ZONE DEVELOPS. QUESTION IS HOW FAR NORTH WILL
IT GETS SHUNTED BY 500 MB RIDGING BEFORE THE FRONT SAGS SOUTH AND
PUSHES THRU THE FORECAST AREA. ECMWF STRONGER WITH 500 MB RIDGE 12Z
FRI COMPARED TO 00Z GFS. LATEST GFS SAGS THE ENTIRE ZONE DIRECTLY
OVER SW WASHINGTON AND NW OREGON FRI NIGHT AS NORTH BRANCH AND SOUTH
BRANCH CONVERGE. DO NOT WANT TO JUMP ON THAT SOLUTION JUST YET. ALL
IN ALL IT LOOKS LIKE MORE OF A TYPICAL PAC NW PATTERN...UNLIKE THE
DRY NOVEMBER. WEISHAAR
&&

.PRELIMINARY POINT POPS
AST 8989+  PDX 9989+  SLE 9989+  EUG +999+
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR......HIGH WIND WATCH FOR THE NORTH AND CENTRAL OREGON COAST TUE
          NIGHT.
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE EARLY TODAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 6, 5:15 AM PST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
515 AM PST MON DEC 6 2004

ORZ001-002-WAZ021-071430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
515 AM PST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF PACIFIC STORMS WILL BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH MUCH OF THE PERIOD. A HIGH WIND WATCH IS IN EFFECT FOR
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-071430-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
515 AM PST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW IS EXPECTED AT TIMES TODAY AND TONIGHT BUT AMOUNTS SHOULD REMAIN
BELOW ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RISING SNOW LEVELS TUESDAY NIGHT AND WEDNESDAY WILL CONFINE HEAVY
SNOW TO THE HIGHEST ELEVATIONS. STRONG GUSTY WINDS AT TIMES ARE
EXPECTED OVER THE RIDGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-WAZ020-022-023-039-040-071430-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
515 AM PST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR VALLEYS AND
FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SNOW SHOWERS
MAY BRING LIGHT ACCUMULATIONS TO THE COAST RANGE AND FOOTHILLS THIS
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF PACIFIC STORMS SHOULD BRING HEAVY RAIN AND GUSTY WINDS AT
TIMES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades in Lane County

When
December 6, 8:00 AM PST to 8:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

A Pacific storm dumped 14 inches of new snow at Willamette Pass.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430557.